Side effects of Parkinson's drugs
Many people find their Parkinson's medication works very well when they start taking it, but this may change over time and side effects can develop.
Types of side effects
To check what side effects your medication may have, read the information leaflet that comes inside the packet.
We've also listed some side effects in our information about individual Parkinson's drugs:
- Dopamine agonists
- Glutamate antagonists
- COMT inhibitors
- MAO-B inhibitors
If you've been taking Parkinson's medication for some time, you are more likely to experience side effects that may have a big impact on your life. These can include wearing off and dyskinesia, hallucinations or delusions, and impulsive and compulsive behaviour.
Some things you think are symptoms of Parkinson's may actually be side effects of your medication.
Dealing with side effects of Parkinson's drugs
Tell your specialist or Parkinson’s nurse straight away if you experience any side effects from the drugs you take to treat Parkinson’s.
But don’t stop taking your medication until you are advised to do so.
If the side effects outweigh the benefits of taking Parkinson's medication, then some people decide to reduce the amount of medication they take. This is more likely to happen to someone with advanced Parkinson’s. You should only do this after seeking advice from your specialist or Parkinson's nurse.
Dopamine agonist withdrawal syndrome
If you suddenly stop taking dopamine agonists, this can lead to dopamine-agonist withdrawal syndrome, which can cause symptoms such as depression, anxiety or pain.
Any withdrawal from Parkinson's drugs needs to be done gradually, under the supervision of a health professional.
Speak to your specialist or Parkinson's nurse for advice.
What if I’m a carer?
If you care for someone with Parkinson's, side effects of medication can be difficult and tiring to cope with.
It may be that the person having side effects, such as hallucinations or impulsive behaviour, does not realise they are experiencing them.
Read more about the side effect you're concerned about and seek help from your specialist or Parkinson's nurse as soon as you can.